Blepharospasm is very disabling. Because of course when your eyes close you can’t see. Had a close shave the other daY WITH A CAR WHEN I was riding my trike in the road. I don’t want to be a nuisance to people by riding on the paVEMENT but I just can’t keep my eyes open. It’s worse in bright sunlight. Usually wear sunglaSSES OUTDOORS. Can be pretty uncomfortable when the muscles are very tight.
My gp thought it was a stress symptom and it wAS A COUPLE oF YEARS before I started finding out from a dystonia bulletin board that movement disorders could be caused and worsened by drugs.
Oct/Nov. 2001 single dose Domperidone for vomiting with migraine
Feb, 2002 onset of blepharospasm
15 May 2002 SertraLINE 13 days
27 May 2002 Amitriptyline 2 days
Muscle spasms spread to rest of face, neck, shoulders, arm. First signs of akathisia and parkinsonism.
December 2002 Specialist made it worse again by giving me Sulpiride, a neuroleptic.
And I was repeatedly given antidepressants which kept making my symptoms worse. Vicious cycle. I was told nothing about drug-induced movement disorders. Akathisia is often misdiagnosed as anxiety/depression. So instead of being warned & informed they throw more drugs at you until the damage is irreversible
Blepharospasm: a review of 264 patients F GRANDAS, J ELSTON,J N QUINN, C D MARSDEN Journal of Neurology, Neurosurgery, and Psychiatry 1988;51:767-772
In our series, an obvious cause was evident in only 14.3% of patients. These included Parkinson’s disease and other forms of Parkinsonism, neuroleptic-induced tardive dystonia, other drugs including levodopa and nasal decongestants may also precipitate blepharospasm
Chronic severe dystonia after single exposure to antiemetics. M. Walker, A. Samii 2006 The American Journal of Emergency Medicine, Vol.24, Issue 1, Pages 125-127
Dystonia is characterized by involuntary sustained muscle contractions that are repetitive and involve abnormal postures.
When laryngeal muscles are involved, ensuing airway compromise is life-threatening. Drug-induced dystonic reactions after administration of medications in the emergency setting are not uncommon; however, most are reversible. We present the case of a patient who experienced permanent dystonia after receiving a single dose of an antiemetic medication.
Approximately 5 years ago, a 41-year old woman complaining of nausea secondary to a mild gastrointestinal tract infection presented to an outside ED and was treated with Droperidol. Within minutes, she experience anxiety and abnormal involuntary movements of the neck and lower face that did not respond to benztropine or diphenhydramine.
Further history reveals that, over her adult life, she had experience brief reversible dystonic reactions after
treatment of various self-limited conditions with phenothiazine…
SSRI-Induced extrapyramidal side-effects and akathisia: implications for treatment Roger M. Lane Lane Journal of Psychopharmacology, Vol. 12, No. 2, 192-214 (1998)
The selective serotonin reuptake inhibitors (SSRIs) may occasionally induce extrapyramidal side-effects (EPS) and/or akathisia. This maybe a consequence of serotonergically-mediated inhibition of the dopaminergic system.
Manifestations of these effects in patients may depend on predisposing factors such as the presence of psychomotor disturbance, a previous history of drug-induced akathisia and/or EPS, concurrent antidopaminergic and/or serotonergic therapy, recent monoamine oxidase inhibitor discontinuation, comorbid Parkinson’s disease and possibly deficient cytochrome P450 (CYP) isoenzyme status.
. …Furthermore, early recognition and appropriate management of EPS and/or akathisia is required to prevent the impact of these effects on patient compliance and subjective well-being.
Drug-induced movement disorders Stephen R Duma, and Victor SC Fung, Aust Prescr. 2019 Apr; 42(2): 56–61.